Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 66, NWS State College, PA

June 18, 2017McKean County, Potter County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 18, 2017, 4:57 PM EDT for McKean County, Potter County, Pennsylvania. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2017, 4:57 PM EDT (20:57 UTC)
Expired
Jun 18, 2017, 5:45 PM EDT
In force
48 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties McKean County, PA, Potter County, PA

The radar

The State College radar (KCCX), 114 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 4:59 PM EDTTSTM WND DMG3 N Rew, PATREES AND WIRES DOWN NEAR THE OLD BRADFORD SPEEDWAY
Jun 18, 5:01 PM EDTTSTM WND DMG1 N Rew, PATREES AND WIRES DOWN ALONG SUMMIT ROAD.
Jun 18, 5:04 PM EDTTSTM WND DMG5 Nne Rew, PATREE DOWN ACROSS OIL VALLEY ROAD.
Jun 18, 5:13 PM EDTTSTM WND DMG1 N Eldred, PATREE DOWN ACROSS ROUTE 446 NORTH OF ELDRED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 1:37 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

744 
WUUS51 KCTP 182057
SVRCTP
PAC083-105-182145-
/O.NEW.KCTP.SV.W.0066.170618T2057Z-170618T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
457 PM EDT SUN JUN 18 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northeastern McKean County in north central Pennsylvania...
  Northwestern Potter County in north central Pennsylvania...

* Until 545 PM EDT

* At 456 PM EDT, severe thunderstorms were located along a line
  extending from 6 miles southwest of St. Bonaventure to near Rew to
  near Cyclone, moving east at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Law enforcement. 

  IMPACT...Expect damage to trees and power lines. 

* Severe thunderstorms will be near, 
  Coryville and Smethport around 510 PM EDT. 
  Shinglehouse around 520 PM EDT. 

Other locations impacted by these severe thunderstorms include Ceres,
Oswayo and Eldred.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across Warren and McKean Counties. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows! 
&&

LAT...LON 4200 7791 4191 7797 4178 7847 4200 7854
TIME...MOT...LOC 2056Z 250DEG 41KT 4201 7854 4192 7850 4182 7862 

HAIL...<.75IN
WIND...60MPH
 
$$

Dangelo
1 follow-up statement
543 
WWUS51 KCTP 182123
SVSCTP

Severe Weather Statement
National Weather Service State College PA
523 PM EDT SUN JUN 18 2017

PAC083-105-182145-
/O.CON.KCTP.SV.W.0066.000000T0000Z-170618T2145Z/
McKean PA-Potter PA-
523 PM EDT SUN JUN 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHEASTERN MCKEAN AND NORTHWESTERN POTTER COUNTIES...

At 521 PM EDT, a severe thunderstorm was located between Eldred and 
Shinglehouse, moving east at 30 mph. Minor rotation was indicated on 
radar and while not likely, a brief, weak tornado may be possible. 

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

This severe thunderstorm will remain over otherwise rural areas of 
northeastern McKean and northwestern Potter Counties, including the 
following locations: Ceres, and Oswayo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage across Warren County. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 4200 7791 4191 7797 4186 7844 4200 7845
TIME...MOT...LOC 2121Z 252DEG 27KT 4197 7827 

HAIL...0.75IN
WIND...60MPH
 
$$

Dangelo

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:57 PM EDT, 2 hours earlier.

Area forecast discussion, Jun 18, 2:57 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service State College PA
257 PM EDT Sun Jun 18 2017

.SYNOPSIS...
An approaching upper level trough will bring strong to severe
thunderstorms with heavy rainfall to northwest Pennsylvania
this afternoon and early evening. Thunderstorms will spread over
the region overnight and Monday before a cold front through
Pennsylvania. The upper trough will swing through the area
during the middle of the week, then lift out by Friday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Active weather for the CWA this afternoon and evening. Radar
trends showing increasing convection upstream headed towards NW
portions of area. Conditions are in place for severe weather,
mainly damaging winds and possibly large hail. SPC has issued a
Severe Thunderstorm Watch in the area of highest concern. Along
with the severe thunderstorm potential, these storms have the
potential to train and excessive rainfall is possible as well.
FFG values are close to two inches an hour, which is certainly
possible and a Flash Flood Watch is issued until 02z to account
for localized excessive rain. Elsewhere, a few hit or miss
showers and thunderstorms are popping up in the warm and humid
airmass. With frontal boundary pushing east, showers and
thunderstorms are in the forecast through the overnight hours
slowly spreading west to east across the CWA. Much less
instability than this afternoon will reduce severe weather risk.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
As front pushes though on Monday the focus of convection and
heaviest rain will shift east. With afternoon heating and
frontal boundary in place, SPC has slight risk over eastern
half with a wedge of an enhanced risk of severe weather over
Lancaster Cty. Rainfall will be locally heavy as well. FFG is
quite high there with recent dry weather, but area will have to
be watch for any flood potential. Conditions dry out Monday
night with boundaries pushing east.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
A cooler and generally drier pattern is shaping up for Tuesday
into early Thursday, as the cold front and plume of tropical
moisture pushes east of the area.

However, very fast flow will result in another low with
strong warm advection bringing some showers and storms
to the area later Thursday into Friday. Very humid air
expected again.

The cold front drops south of the area on Saturday, but
is not expected to push very much to the south. EC and some
other guidance hint at a strong push of warm and humid air for
next Sunday. Loaded superblend in for that period and that is
weighted toward the warm and humid conditions.

Otherwise, the main changes to the longer term were just
minor.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Convection now developing over northwest PA and will prgress
into central PA toward sunset. Worded KBFD with -TSRA and other
west and central airfields with VCTS through 19/00z. Convection
transitions to -SHRA overnight with some restriction to ceilings
to MVFR and occasional IFR. Winds will continue to be gusty with
20 KTS likely through the evening hours.

Are of convection will develop on Monday but the main effects
would be toward the latter portion of the TAF valid time.

.OUTLOOK...

Mon...Widespread TSRA impacts central and east.

Tue...Sct SHRA NW. No sig wx.

Wed...Mainly dry with VFR conditions.

Thu...Sct SHRA and storms...mainly N.

Fri...Chance of showers and thunderstorms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM EDT this evening for PAZ004>006-
010-011.

&&

SYNOPSIS...Ross
NEAR TERM...Ross
SHORT TERM...Ross
LONG TERM...Fitzgerald
AVIATION...Martin/RXR/Tyburski
Hazardous weather outlook, Jun 18, 1:53 PM EDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
153 PM EDT Sun Jun 18 2017

PAZ028-036-042-049>053-056-063-191100-
Juniata-Franklin-Sullivan-Union-Snyder-Montour-Northumberland-
Columbia-Perry-Cumberland-
153 PM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ057>059-064>066-191100-
Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster-
153 PM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-017>019-024>027-033>035-037-041-045-046-191100-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Somerset-Bedford-Fulton-Tioga-
Northern Lycoming-Southern Clinton-Southern Lycoming-
153 PM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-191100-
Warren-McKean-Potter-Elk-Cameron-
153 PM EDT Sun Jun 18 2017

...SEVERE THUNDERSTORM WATCH 353 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.
   Flash Flood Watch.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Martin

In the hours before

Special weather statement, Jun 18, 2:16 PM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service State College PA
216 PM EDT SUN JUN 18 2017

PAZ058-181900-
Schuylkill PA-
216 PM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
300 PM EDT...

At 216 PM EDT, Doppler radar indicated a strong thunderstorm over
Pine Grove, moving northeast at 20 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Tamaqua, St. Clair, Pottsville, Schuylkill Haven, Minersville,
Mahanoy City, Frackville, Shenandoah, Englewood, Coaldale,
Orwigsburg, Port Carbon, Forrestville, Altamont, Pine Grove, Tremont,
Tuscarora, Beurys Lake, Seltzer and Buck Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4070 7581 4064 7598 4063 7600 4051 7632
      4051 7636 4050 7641 4050 7644 4052 7648
      4063 7656 4091 7600 4081 7589 4073 7576
TIME...MOT...LOC 1816Z 237DEG 16KT 4056 7639

CR
Local storm report, Jun 18, 4:23 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
423 PM EDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             1 S SUGAR GROVE         41.97N  79.34W
06/18/2017  M1.00 INCH       WARREN             PA   BROADCAST MEDIA

            QUARTER-SIZED HAIL REPORTED NEAR SUGAR GROVE.

&&

EVENT NUMBER CTP1701220

EVANEGO
Local storm report, Jun 18, 4:24 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
424 PM EDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 S SUGAR GROVE         41.97N  79.34W
06/18/2017  M1.00 INCH       WARREN             PA   BROADCAST MEDIA

            QUARTER-SIZED HAIL REPORTED NEAR SUGAR GROVE.

&&

CORRECTED EVENT TIME

EVENT NUMBER CTP1701220

EVANEGO
Local storm report, Jun 18, 4:28 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
428 PM EDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     TIDIOUTE                41.68N  79.40W
06/18/2017                   WARREN             PA   BROADCAST MEDIA

            SEVERAL TREES REPORTED DOWN IN TIDIOUTE.

&&

EVENT NUMBER CTP1701221

EVANEGO
Special weather statement, Jun 18, 4:45 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service State College PA
445 PM EDT SUN JUN 18 2017

PAZ005-010-182130-
McKean PA-Elk PA-
445 PM EDT SUN JUN 18 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MCKEAN AND ELK COUNTIES
UNTIL 530 PM EDT...

At 445 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 7 miles north of Marienville to 13 miles
northwest of Brookville to 8 miles east of Clarion. Movement was east
at 40 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Ridgway, Johnsonburg, Kane, Wetmore, James City, East Branch Dam,
Portland Mills, Wilcox and Mount Jewett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4175 7841 4130 7881 4137 7897 4135 7902
      4136 7904 4134 7909 4141 7910 4143 7906
      4145 7906 4145 7898 4144 7897 4144 7896
      4169 7895
TIME...MOT...LOC 2045Z 249DEG 35KT 4157 7907 4133 7921 4126 7923

Dangelo
Local storm report, Jun 18, 4:56 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
456 PM EDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     RUSSELL                 41.92N  79.14W
06/18/2017                   WARREN             PA   911 CALL CENTER

            TREES AND WIRES REPORTED DOWN.

&&

EVENT NUMBER CTP1701222

EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:31 PM EDTFlash Flood WatchCTPCameron, Elk, McKean, Potter, Warren15 hr
Jun 18, 2:16 PM EDTSpecial Weather StatementCTPSchuylkill44 min
Jun 18, 3:30 PM EDTSevere Thunderstorm WarningCTPWarren60 min
Jun 18, 4:24 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren51 min
Jun 18, 4:45 PM EDTSpecial Weather StatementCTPElk45 min
Jun 18, 5:24 PM EDTSpecial Weather StatementCTPTioga36 min
Jun 18, 5:34 PM EDTSpecial Weather StatementCTPElk26 min
Jun 18, 5:47 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Potter, Tioga58 min
Jun 18, 6:13 PM EDTSpecial Weather StatementCTPElk32 min
Jun 18, 6:40 PM EDTSpecial Weather StatementCTPTioga35 min
Jun 18, 6:55 PM EDTSpecial Weather StatementCTPMifflin35 min
Jun 18, 7:09 PM EDTAreal Flood AdvisoryCTPWarren3 hr
Jun 18, 7:09 PM EDTSevere Thunderstorm WarningCTPWarren66 min
Jun 18, 7:18 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Mifflin, Snyder57 min
Jun 18, 7:20 PM EDTSpecial Weather StatementCTPLycoming40 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.